The doing: Interferon beta-1a (Avonex)

Avonex is the brand name, registered by pharmaceutical company Biogen, of a substance called interferon beta-1a. This is from Wikipedia…

Interferons, a subclass of cytokines, are produced in the body during illnesses such as influenza in order to help fight the infection. They are responsible for many of the symptoms of influenza infections, including fever, muscle aches, fatigue, and headaches.

Basically, it’s a naturally occurring protein that’s part of your immune system. When you have a cold or get the flu, what makes you feel rubbish is not the virus but your immune system kicking in.

It was prescribed as one of the few treatments available for relapsing-remitting multiple sclerosis (MS) as it was thought to reduce the severity and frequency of relapses and slow the progression of disability. They think it’s something to do with reducing inflammation in the brain (though I asked an ‘expert’ at an MS expo once how it worked and he laughingly said they had no idea!). Its effect is intended to be cumulative, to build up over time, rather than work instantly like a painkiller or something.

After the MS diagnosis, I was put on the waiting list for the ‘disease-modifying therapy’ drugs and had the choice of three: one was injecting daily, one was injecting every other day (both under the skin, like insulin for diabetics), the other was once a week. I thought the weekly one would be less invasive to my lifestyle so I started on Avonex in November 2003.

The medication, and others similar, was approved for use in the NHS in 2003 under what they called a ‘risk-sharing scheme’. Avonex and the others are super-expensive (around £10,000 per year) and there was doubt they offered value for money, so it was a kind of compromise. I understand that it’s not really used in MS treatment anymore.

The routine

Because interferon beta-1a is a protein, it has to bypass the digestive system or it would get broken down. So it has to be injected rather than taken as a pill.

The key to Avonex over the others was that it was delivered as an intramuscular injection for slow release. My nurse showed me how to do the injections at home. I injected it into my big thigh muscles (quadriceps), rotating the site of injection slightly every week (it was the area in between one hand’s length from my hip crease and one from my knee; four quadrants on the top and one on the side. I would actually draw on my leg in biro so I knew where I was doing it).

The first couple of months I was doing it completely freestyle, darting the needle into my muscle. After that, the nurse got me a device that did the skin penetration bit for me (but you never convince your brain that sticking a sharp object into yourself is alright), then I still did the plunging manually.

The needle was 2 1/4 inches long. I had to keep the injections in the fridge. Every month a specialist courier company would deliver my prescription to me (that in itself was annoying – after a few years I got them to deliver it to a local pharmacy so I could pick it up whenever it was convenient for me, rather than have to be at home for the delivery).

The immediate effects

The first time I did the injection, I took no painkillers so I could see what the effects were. I didn’t do that again.

Even with a painkiller routine the weekly dose still made me feel grotty. (The morning after the very first injection, I got out of bed and was suddenly struck by piercing high-pitched tinnitus in my right ear. I had that existing weird ear ‘virus’ giving me balance issues, so it felt like a continuation of that. I basically went deaf in one ear for a couple of weeks. The loudness of the noise subsided but it’s never totally gone away.)

A couple of hours after injecting, I would get a headache, a sort of hot dusty one. My cheekbones and eyeballs would ache. Across the tops of my shoulders on my back would ache. During the night (I usually injected early evening) I would be really hot with night sweats. Then the next day I felt tired, foggy-headed and generally a bit rubbish. It would wear off as the week went on, then the whole cycle would start again the next week. I always dreaded injection day.

Some weeks were better than others. Some weeks I barely felt it, some weeks were a complete write-off. In terms of painkillers, I used a mixture of paracetamol and ibuprofen to take the edge off. I thought at the time I wasn’t taking that many, but I really got through them. Certainly the maximum dose of each in the initial 24 hours. Then probably a few during the week as needed.

My liver health was monitored to make sure it was coping, so I went for blood tests every six months. They never told me anything was abnormal in the test results, so I assume it’s fine. Hope so.

The insidious long-term effects

As the years went on, I found my stamina for walking decreased and somewhere along the line I stopped being able to run. I used to get stabbing pains and twitches in my thighs lying in bed at night, and generally tingly legs. My head was almost always in a fog, my nose usually blocked/dripping and it was often a big effort to do anything physical, my legs feeling really heavy a lot. When I walked (and I still did, quite a lot) my lower back would be buzzy/tingly whenever I stopped to cross a road. I felt the cold a lot too.

I had a sore, creeping, pinchy feeling in the middle of my back, particularly around the left shoulder blade, and my left wrist/hand had weakness and a tremor quite early on. Sometimes I’d get searing pain in my right shoulder/back, especially when I was cooking or something that used my arms a lot.

In the last few years of taking it, I had bad coordination of my limbs, my eyes often went kind of ‘squiffy’ and cross-eyed (especially after watching a film, and working on the computer), the back of my head/neck felt kind of stuffed up and padded, and I couldn’t look around quickly without losing my balance… There were a lot of small things.

What’s clear to me now is that these symptoms were mostly a result of the real problem: the accumulation of dirty lymphatic fluid where it shouldn’t have even been. I was really messing up my thigh muscles – a few times when I injected, the needle hit something so hard I thought it must have hit the bone. My MS nurse said this was impossible. Something bent the tip of the needle, though, so when I pulled it out, it dragged through the flesh. So if it wasn’t the bone, I guess some bits of muscle had become solid? Uhy…it makes me shudder to remember those times.

So basically, taking Avonex was pointless. Expensively and distressingly so. I really can’t fathom why I didn’t stop taking it sooner!

I don’t know…I’ve learnt my lesson. Maybe it was a belief that it was working and a stoicism to put up with the downsides? Compliance with what the health professionals recommended? A misplaced determination to live my life and not let the effects of the MS diagnosis take over?

Because I thought I had MS.

I understood the increasing degeneration of my body into disability as this lifelong, incurable, degenerative condition. And so did everyone else. It was what was expected, and there’s really not much that can be done.

I never used to go to my GP much because they saw everything through the MS lens. I saw my neurologist once a year, but I was just in the system, labelled as an MS patient. And remember, I was in my 20s, stubborn and stoic, and determined not to let a health condition take over my life.

I never complained. I regret that.

Then it got even worse…

NEXT: Intermittent self-catheterisation


CHIN UP 3/14
LIST OF CHAPTERS

Photo by Sara Bakhshi on Unsplash

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s